Alert archive / Maryland / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 166, NWS Baltimore/Washington

July 22, 2003Saint Mary's County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 22, 2003, 4:28 PM EDT for Saint Mary's County, Maryland. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2003, 4:28 PM EDT (20:28 UTC)
Expired
Jul 22, 2003, 5:00 PM EDT
In force
32 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Saint Mary's County, MD

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 1:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2012 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2012 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:30 PM EDT, 58 minutes earlier.

Area forecast discussion, Jul 22, 3:30 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 PM EDT TUE JUL 22 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR THE SOUTHEASTERN
COUNTIES. SPOTTY SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON. STRONGEST STORMS STILL NORTH IN THE VICINITY OF AN
APPROACHING SPEED MAX AND FURTHER SOUTH WHERE THE BEST MOISTURE IS
LOCATED.

MODELS INDICATE A ROUND OF CONVECTION TO FIRE AND SWEEP ACROSS THE
EASTERN HALF OF THE CWA THIS AFTERNOON AND EVENING...WITH A SECOND
ROUND OF SHOWERS WITH A FEW THUNDERSTORMS EXPECTED AGAIN LATE
TONIGHT. WILL CARRY LIKELY POPS ACROSS THE BOARD AND GO WITH A BLEND
OF MAV AND MET TEMPS FOR TODAY AND TONIGHT.

MARINE: WINDS OVER THE SOUTHERN BAY AND THE TIDAL POTOMAC WILL
AVERAGE 15 TO 20 KTS THIS AFTERNOON...AND THEN DECREASE LATER
TONIGHT. WILL GO WITH SCA FOR THIS EVENING.

CPW

EXTENDED. WELL ADVERTISED ZONAL FLOW TOWARDS THE END OF THIS WEEK IS
DISSOLVING INTO THE EASTERN US TROF. FRONT IS JUST TO OUR SE WED
NIGHT THEN SMALL LOW WILL BRING IT BACK SLIGHTLY ON THU. FRI SHOULD
BE OUR BEST SHOT AT DRY WX AND SUNSHINE AS THE BERMUDA HIGH TAKES
CONTROL. BUT ANOTHER COLD FRONT WILL BE ON OUR DOORSTEP BY LATE
SAT...CROSSING THRU SAT NTE OR SUN. THAT FRONT OF COURSE STALLS JUST
SE AND FALLS APART. THAT SHOULD ALLOW A PARTLY SUNNY MON AND A BIT
MORE SUN ON TUE.

STRONG

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SCA ANZ531>534-537.
Hazardous weather outlook, Jul 22, 11:30 AM EDT, 4 hours 58 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-231000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS NORTHERN
VIRGINIA...THE DISTRICT OF COLUMBIA...MUCH OF MARYLAND...AND THE
EASTERN WEST VIRGINIA PANHANDLE.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A
SERIES OF UPPER LEVEL DISTURBANCES APPROACH FROM THE WEST. SOME OF
THESE THUNDERSTORMS MAY BECOME SEVERE AND BE CAPABLE OF PRODUCING
DAMAGING WINDS. HEAVY RAINFALL WILL ALSO BE A CONCERN. THE AIRMASS
IS VERY MOIST AND THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL. MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS WILL BE POSSIBLE WITH THE STRONGER STORMS.

THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE BETWEEN 3 AND 8 PM.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
REGION WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY MID AFTERNOON.

CPW/MANNING

In the hours before

Special weather statement, Jul 22, 11:35 AM EDT, 4 hours 53 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-230000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1135 AM EDT TUE JUL 22 2003

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS NORTHERN VIRGINIA...THE DISTRICT OF COLUMBIA...MUCH
OF MARYLAND...AND THE EASTERN WEST VIRGINIA PANHANDLE.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A
SERIES OF UPPER LEVEL DISTURBANCES APPROACH FROM THE WEST. SOME OF
THESE THUNDERSTORMS MAY BECOME SEVERE AND BE CAPABLE OF PRODUCING
DAMAGING WINDS. HEAVY RAINFALL WILL ALSO BE A CONCERN. THE AIRMASS
IS VERY MOIST AND THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL. MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS WILL BE POSSIBLE WITH THE STRONGER STORMS.

THE THREAT FOR SEVERE WEATHER WILL LESSEN DURING THE EVENING
HOURS...BUT THE POTENTIAL FOR HEAVY RAINFALL WILL CONTINUE INTO THE
OVERNIGHT HOURS. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE
BETWEEN 3 AND 8 PM.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jul 22, 2:53 PM EDT, 1 hour 35 minutes before
MDZ003-WVZ051-052-221930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
253 PM EDT TUE JUL 22 2003

AT 253 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTHEAST OF PAW PAW...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE
COMMUNITIES OF BERKELEY SPRINGS...PAW PAW...SMITH CROSSROADS...SHADY
GROVE AND CACAPON RESORT STATE PARK WILL BE AFFECTED BY THIS STORM
THROUGH 3:30 PM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE WARNINGS ARE ISSUED.

MMARGRAF
Special weather statement, Jul 22, 3:31 PM EDT, 57 minutes before
MDZ017-222000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
331 PM EDT TUE JUL 22 2003

...STRONG THUNDERSTORM MOVING INTO ST. MARYS COUNTY...

AT 331 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTHWEST OF TALL TIMBERS...MOVING NORTHEAST AT 25 MPH. THIS STORM
WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 45 MPH. THE
COMMUNITIES OF LEXINGTON PARK...PATUXENT RIVER NAVAL STATION...
ST. MARYS CITY AND PINEY POINT WILL BE AFFECTED BY THIS STORM
THROUGH 4:00 PM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE WARNINGS ARE ISSUED.

MMARGRAF

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:19 PM EDTSpecial Marine WarningLWX116 min
Jul 22, 4:15 PM EDTSpecial Marine WarningLWX60 min
Jul 22, 7:15 PM EDTSevere Thunderstorm WarningLWXLoudoun45 min
Jul 22, 7:29 PM EDTSevere Thunderstorm WarningLWXFauquier46 min
Jul 22, 7:59 PM EDTSevere Thunderstorm WarningLWXLoudoun46 min
Jul 22, 3:45 PM EDTSevere Thunderstorm WarningLWXSaint Mary's45 min
Jul 22, 5:29 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick46 min
Jul 22, 7:38 PM EDTSevere Thunderstorm WarningLWXCarroll67 min
Jul 22, 7:44 PM EDTSevere Thunderstorm WarningLWXMontgomery46 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.